Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 8, 2020, 5:58 PM CDT for Buffalo County, Wisconsin. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 5:58 PM CDT (22:58 UTC)
- Expired
- Aug 8, 2020, 6:20 PM CDT
- In force
- 22 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1441 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
029
WUUS53 KARX 082258
SVRARX
WIC011-082345-
/O.NEW.KARX.SV.W.0068.200808T2258Z-200808T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
558 PM CDT Sat Aug 8 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Buffalo County in west central Wisconsin...
* Until 645 PM CDT.
* At 557 PM CDT, a severe thunderstorm was located 7 miles southwest
of Durand, or 11 miles north of Wabasha, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mondovi around 635 PM CDT.
Other locations impacted by this severe thunderstorm include Mondovi
Airfield, Misha Mokwa, Maxville, The Big Swamp Area, Urne and Nelson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 9204 4456 9204 4459 9202 4459 9153
4452 9153 4441 9208 4443 9208
TIME...MOT...LOC 2257Z 251DEG 25KT 4453 9204
HAIL...0.75IN
WIND...60MPH
$$
Peters1 follow-up statement
581
WWUS53 KARX 082320
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
620 PM CDT Sat Aug 8 2020
WIC011-082329-
/O.CAN.KARX.SV.W.0068.000000T0000Z-200808T2345Z/
Buffalo WI-
620 PM CDT Sat Aug 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUFFALO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain and
lightning are still possible with this thunderstorm.
LAT...LON 4451 9204 4456 9204 4459 9202 4459 9153
4452 9153 4441 9208 4443 9208
TIME...MOT...LOC 2317Z 251DEG 25KT 4458 9183
$$
PetersWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:30 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 8, 3:30 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 330 PM CDT Sat Aug 8 2020 .SHORT TERM...(This evening through Sunday) Issued at 325 PM CDT Sat Aug 8 2020 Forecast concerns through Sunday will be lingering storms toward Juneau and Adams counties this afternoon and how the thunderstorms in west central MN move east...then evolution of storms over the Central Plains later today and tonight and into our area late Sunday morning and afternoon along with the severe weather potential. The 500mb trough over the Upper Peninsula of Michigan indeed produced a convective complex across northern Minnesota that dropped southeast into Wisconsin through 12Z. The bulk of the activity was northeast of the forecast area, however the Medford AWOS did pick up 0.46". Some trailing shortwave energy combined with convergence along a boundary that was over southern MN toward Jackson Co. WI produced some agitated cumulus a little before 9am. Over time...scattered thunderstorms formed in west to east fashion where moisture was pooled. Coverage was limited to the southwest where the forcing was weaker and the cap stronger. Storms were mostly sub- severe with small hail and lightning, however we did have isolated storms that produced nickel-sized hail near Warrens in Monroe county. The latest water vapor satellite imagery shows the cluster of storms in southwest and north central Minnesota with some new development closer to the surface front in eastern South Dakota. The CAMs and operational models had a tough time with the convection this morning with a wide variety of solutions. Looking at the CAMs for the rest of this afternoon into this evening...they are mostly dry with a few peppering cells across the northern central part of the forecast area and others developing storms across parts of our northeast Iowa and Wisconsin Co. with the subtle shortwave moving east. The cluster has been persistent since about 15Z near Carpenter SD and is traveling east at around 32kts. The subjective surface map and visible satellite showed a couple of potential boundaries and a possible gravity wave across southern Minnesota earlier today. Farther south into northeast Iowa and southwest Wisconsin, there may be another boundary. The shortwave is moving into a very unstable environment and steep lapse rates of 8.5 to 9 deg C. in place. 700mb moisture appears pool through around 22Z toward our forecast area then is forecast to decrease farther east. Not confident the models have this correct and will continue with chance pops with the shortwave between now and 01Z. Unsure if additional storms can develop after 01Z but will maintain isolated mention in the vicinity of the wave. SPC has the higher risk for severe storms just west of our area, however should storms maintain themselves, they could produce damaging winds and large hail. The precipitable water environment is high as well...thus any storms will be capable of putting down locally heavy rains. The area is in need of rainfall and the wave progressive. The marginal areas for excessive rainfall today and Sunday just clip our northern counties north of I90. A shortwave trough in Western High Plains will move into Minnesota overnight gradually pushing into the forecast area later Saturday morning into Saturday afternoon. The stronger frontogenesis remains west of our area tonight and north of our area during the day Sunday. Do increase pops late Sunday morning into Sunday afternoon with the pre-frontal trough. Forecast soundings show a continued moderate to high instability around 4000J/kg with very steep lapse rate. Hodographs do have some sfc -3km SRH of 150-200m2/s2, thus all hazards would be possible. The slight risk from SPC was expanded to cover the entire forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 325 PM CDT Sat Aug 8 2020 Showers and storms look to linger into Sunday evening-night, with a few strong to severe possible. A cold front will slide through the local area late Sunday night, with surface high pressure building in it's wake. The front will act to bring more comfortable weather to the area to start the new work week as lower dewpoints filter in. Some remnant showers may persist on Monday mainly across areas to the south as the front exits east. Pretty quiet with seasonable temperatures through Tuesday, but occasional chances for showers and storms return midweek onward as a few shortwave troughs move through the area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1230 PM CDT Sat Aug 8 2020 Isolated thunderstorms have pushed across the region and east of the area. Upstream, there is a weak perturbation and a more organized cluster of storms we will be watching. There may be some isolated storms that try to form around 21Z near KRST for an hour and possibly KLSE 22 or 23Z other storms may try to bubble up as well during the evening. Confidence too low to include thunderstorm mention with very warm temperatures in place and hit and miss variety for coverage. The more organized storms developing over the Plains are forecast to move north of the TAF sites overnight. Thunderstorms expected over MN Sunday morning may reach KRST by 17Z. VFR conditions through tonight outside of storms. MVFR conditions may develop 09-12Z. South to southwest winds 8 to 12kts with some strong gust 15 to 20kts at KRST becoming light from the southeast around 5kt. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...NB AVIATION...Zapotocny
Hazardous weather outlook, Aug 8, 12:01 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1201 PM CDT Sat Aug 8 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1201 PM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms are possible. Stronger storms could produce gusty winds, hail and locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered storms are expected Sunday. Some could become severe during the afternoon and evening, with a higher risk currently lying north of Interstate 90. Threats include damaging winds, hail and locally heavy rain. Sunday will also be warm and humid with heat indices in the 90s. There are additional storm chances for Wednesday into Friday. It is too early to determine if there would be a severe threat. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed Sunday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
In the hours before
Special weather statement, Aug 8, 11:59 AM CDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1159 AM CDT Sat Aug 8 2020
WIZ034-042-043-081730-
Juneau-Jackson-Monroe-
1159 AM CDT Sat Aug 8 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON...
NORTHWESTERN JUNEAU AND NORTHEASTERN MONROE COUNTIES...
At 1158 AM CDT, a strong thunderstorm was located 10 miles east of
Millston, or 14 miles north of Tomah, moving east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Millston, Warrens, Pigeon Creek Campground, Mather, Potters Flowage,
Normay Ridge, Jellystone Park Near Warrens, Bear Bluff Township,
Shennington, The Rezin Landing Strip and Meadow Valley.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4399 9028 4420 9065 4433 9057 4427 9032
4425 9032 4425 9023 4423 9015
TIME...MOT...LOC 1658Z 287DEG 28KT 4419 9043
NMBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:15 AM CDT | Severe Thunderstorm Warning | ARX | Monroe | 30 min |
| Aug 8, 11:48 AM CDT | Special Weather Statement | ARX | Juneau | 42 min |
| Aug 8, 11:59 AM CDT | Special Weather Statement | ARX | Monroe | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.